Gabapentin is a medication prescribed for nerve pain and for reducing seizures.
Like many prescription drugs it has also become popular for recreational use and abuse. Some people believe that because a Doctor prescribes it, it must be safe. But, what is that gabapentin high really doing to you and your body?
Gabapentin is often prescribed to adults and children who are experiencing epileptic seizures. It tends to be used in conjunction with other medications and is rarely prescribed on its own.
What Exactly Is Gabapentin?
In oral form, gabapentin is used to reduce partial seizures, and to reduce the nerve pain most commonly associated with shingles.
It is an anti-convulsant and is sometimes prescribed for other conditions including, bipolar disorder, depression, fibromyalgia and migraines, although it is not marketed for those disorders.
The manufacturers of gabapentin created it to work in a similar way to the GABA (gamma-amiobutyric acid) neurotransmitter in the brain. It decreases certain axon activity in the hippocampus which is why recreational users often feel the mild euphoria that’s associated with a gabapentin high.
What Happens When You Experience a Gabapentin High?
The slang words for a gabapentin pill is “gabbies” or “johnnies” and a 300 mg tablet can sell for around 75 cents.
When its taken as its prescribed gabapentin will not get you high, however, once you exceed that dose you may experience feelings of euphoria, relaxation, and peace. It’s also important to note that some users have had negative experiences and instead of a high they’ve had headaches, nausea, and anxiety.
The other problem with recreational use of gabapentin is that it is often taken with other substances such as alcohol, opioids, and benzodiazepines.
The effects of mixing these substances with gabapentin can be fatal and if overdose does occur, Narcan will not revive you.
What Are the Dangers in Using Gabapentin to Get High?
Gabapentin is notoriously slow to work which can lead to people take more than they intended to feel the same effect. Long-term users will develop a tolerance for the drug, which again, increases the risk of overdose.
Like most other recreational drugs, coming down from a gabapentin high can lead to uncomfortable withdrawal symptoms including:
- Anger, irritability, and mood swings.
- Anxiety – as gabapentin is sometimes prescribed for anxiety the effect of not taking it can increase anxiety levels substantially.
- Restlessness and Insomnia – You may find it difficult to fall asleep or stay asleep and you might wake early in the morning. Alternatively, you may find you are sleeping more than you are used to.
- Changes in appetite and stomach pain– If you lost your appetite while using the drug you may experience an increase in appetite when you stop, or vice versa.
- Depression, crying, and suicidal thoughts are common for people coming down from a gabapentin high.
- Seizures and spasms – If you’ve been using gabapentin for an extended period, either by prescription or recreationally, there is a high risk of seizures.
- Sweating and itching can occur, and you may you find a rash on your skin.
While all the above symptoms are unpleasant, they are also temporary. However, if you have any concerns or believe that withdrawal symptoms have gone on for too long, you should seek medical advice.
Although gabapentin on its own is not as dangerous as other recreational drugs, when mixed with other substances it can very quickly become extremely dangerous.
Another interesting note is that it’s been reported that the total number of fatal overdoses caused by gabapentin in West Virginia in 2010 was 3. In 2015 that number increased to 109.
- Xanax Bars: What You Need to Know
- How Long to Detox from Alcohol?
- Hardest Drugs to Quit: Going Cold Turkey From These 3 Drugs Could Be Deadly
- Prescription Drug Addiction: Why “Doctor’s Orders” May Be Deadlier Than You Think
- How Long Does Vicodin Stay in Your System and Do You Need to Stop Using It Before It’s Too Late